Cedars-Sinai Medical Center

medical staff pulse newsletter

Text size: A A A
A BI-WEEKLY PUBLICATION FROM THE CEDARS-SINAI CHIEF OF STAFF July 17, 2015 | Archived Issues

P & T Approvals, FDA Warnings About Codeine-Containing Meds, NSAIDs, Proglycem

Pharmacy Focus

See highlights of the June meeting of the Pharmacy and Therapeutics Committee. Also, the U.S. Food and Drug Administration has issued warnings about codeine-containing medicines in children, nonsteroidal anti-inflammatory drugs and Proglycem in infants.

» Read more


Meetings and Events


Grand Rounds

Click here to view upcoming grand rounds.


Upcoming CME Conferences

Click below to view a complete list of all scheduled Continuing Medical Education conferences.

CME Newsletter - July 2015 (PDF)


Milestones

Do you know of a significant event in the life of a medical staff member? Please let us know, and we'll post these milestones in Medical Staff Pulse. Also, feel free to submit comments on milestones, and we'll post the comments in the next issue. Click here to email us your milestones and comments.

Share Your News

Won any awards or had an article accepted for publication? Share your news about professional achievements and other items of interest.

Click here to share your news

P & T Approvals, FDA Warnings About Codeine-Containing Meds, NSAIDs, Proglycem

Pharmacy Focus

Highlights of the June meeting of the Pharmacy and Therapeutics Committee are summarized in the PDF link below. Also, the U.S. Food and Drug Administration has issued warnings about codeine-containing medicines in children, nonsteroidal anti-inflammatory drugs and Proglycem in infants.

P and T Approvals - June 2015 (PDF)

FDA: Medicines With Codeine Can Cause Problems for Children

The FDA is warning that codeine cough and cold medicines can have potentially have serious side effects in children, such as slowed or difficulty breathing, especially in children with pre-existing pulmonary conditions.

The FDA is requesting that healthcare providers continue to follow drug label recommendations for codeine products and to exercise caution when prescribing codeine-containing cough and cold medications to children.

For more information, click here.

FDA: Risk of Heart Attack, Stroke Increases With NSAIDs

The FDA is warning that nonsteroidal anti-inflammatory drugs (NSAIDs) increase the chance of heart attack or stroke. The FDA is requesting that healthcare providers continue to monitor for heart-related side effects for the entire duration of NSAID therapy.

Additionally, patients should be counseled to seek immediate medication attention if they experience symptoms such as shortness of breath, trouble breathing, chest pain, one-sided weakness or slurred speech while on NSAID therapy.

For more information, click here.

FDA: Risk of Lung Condition in Infants Given Proglycem

The FDA is warning that a serious lung condition called pulmonary hypertension — high pressure in the blood vessels leading to the lungs — has been reported in infants and newborns treated with Proglycem (diazoxide) for low blood sugar. In all cases, the pulmonary hypertension resolved or improved after Proglycem was stopped.

The FDA will determine whether changes are needed in the Proglycem prescribing information.

For more information, click here.